Tennessee, 2009

Flooding in Tennessee, September 20 to 24, 2009

September 20 to 24, 2009 · NWS MRX · 10 events in 10 counties and zones

A strong storm system moved northeast into southeast Tennessee, producing repeat rainfall over the same area, in particular the South and West Chickamauga Creek basins. The South Chickamauga Creek reached its second highest ever recorded stage at the gage near Chickamauga, TN.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$455,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong storm system moved northeast into southeast Tennessee, producing repeat rainfall over the same area, in particular the South and West Chickamauga Creek basins. The South Chickamauga Creek reached its second highest ever recorded stage at the gage near Chickamauga, TN.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 20, 2:30 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 20, 2:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT SUN SEP 20 2009

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...SURFACE HIGH PRESSURE
WILL CONTINUE TO RIDGE INTO THE AREA FROM THE NE. SW FLOW WILL
PERSIST ALOFT AS AREA IS POSITIONED BETWEEN HIGH PRESSURE TO THE EAST
AND DEVELOPING LOW PRESSURE TO THE WEST. ABUNDANT MOISTURE WILL
CONTINUE TO STREAM INTO THE AREA. A SHORT WAVE WILL MOVE NE THROUGH
MID TN TONIGHT ENHANCING CONVECTIVE DEVELOPMENT. ANOTHER IMPULSE IS
PROGGED TO MOVE NE TO NEAR THE AREA ON MONDAY. FLOOD GUIDANCE IS
CREEPING DOWN AFTER TODAYS RAINFALL. SW NC IS IN A FLOOD WATCH
THROUGH MONDAY MORNING. OTHER SE TN AREAS MAY NEED TO BE INCLUDED
PENDING THIS EVENINGS RAINFALL. A DECREASE IN PCPN COVERAGE IS
FORECAST TUE AND TUESDAY AS SOME LAYER DRYING OCCURS AND BETTER
CONVERGENCE SHIFTS WEST. WARM NIGHT TIME TEMPS CONTINUE.

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...A BOUNDARY LINGERING ACROSS
THE AREA ON WEDNESDAY...WILL KEEP CHANCE POPS GOING FOR WEDNESDAY.
A SHORTWAVE TRACKS THROUGH THE AREA ON THURSDAY. MOISTURE IS
LIMITED...SO KEPT ONLY LOW CHANCE POPS FOR THURSDAY.  ANOTHER
SHORTWAVE TRACKS THROUGH THE REGION ON FRIDAY. MOISTURE IS LIMITED
AGAIN SO KEPT ONLY SLIGHT CHANCE POPS GOING FOR FRIDAY.  A FRONT
PASSES THROUGH THE REGION OVER THE WEEKEND.  WITH DECENT MOISTURE
AVAILABLE...WILL KEEP CHANCE POPS FOR BOTH SATURDAY AND SUNDAY.
STAYED AT OR BELOW MEX GUIDANCE FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  78  68  83  66 /  80  80  40  50  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  67  76  66  81  65 /  60  80  40  50  30
OAK RIDGE, TN                       68  75  66  80  65 /  60  80  40  50  30
TRI CITIES AIRPORT, TN              64  75  63  80  61 /  60  70  50  50  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...NONE.
VA...NONE.

&&

SON/GH
Hazardous weather outlook, Sep 20, 3:39 AM EST, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
439 AM EDT SUN SEP 20 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-210845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
439 AM EDT SUN SEP 20 2009 /339 AM CDT SUN SEP 20 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO AFFECT THE REGION
TODAY INTO TONIGHT. SOME LOCALLY HEAVY RAINS CAN BE EXPECTED...
WHICH MAY LEAD TO URBAN AND SMALL STREAM FLOODING. BE ALERT FOR
THIS POTENTIAL FLOODING...AND REMEMBER TO NEVER DRIVE THROUGH FLOOD
WATERS OF UNKNOWN DEPTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LOW PRESSURE SYSTEM WILL CONTINUE TO CREATE SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS THE REGION INTO THE MIDDLE OF NEXT
WEEK...WITH A FEW SLOW-MOVING STORMS HAVING THE POTENTIAL TO
PRODUCE LOCALLY HEAVY RAINFALL EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED DUE TO THE ISOLATED NATURE OF
THE FLOODING THREAT.

TG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Hamilton

When
September 20, 5:00 PM EST to September 24, 12:00 AM EST
Where
Hamilton County, 3.25 mi S of Tiftona to 2.36 mi WNW of Mowbray
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$455,000
Reported by
Emergency Manager
Coordinates
34.984, -85.390

Widespread minor street flooding began, and eventually escalated into areal and river flooding. The South Chickamauga Creek exceeded its banks and flooded surrounding areas of Chattanooga and East Ridge. The West Chickamauga Creek also contributed to flooding along the South Chickamauga, and areas of East Ridge. The South Chickamauga stage reached 28.54', which is the second highest recorded stage on that river. Numerous businesses and roads were affected by the high waters, with several drivers having to be rescued after driving into flooded streets. Creeks flowing off the Cumberland Plateau in northern Hamilton County also caused flooding in the Soddy Daisy areas, closing roads. One fatality occurred on 9/20/2009, when a 46 year old man, on a wager, tried to swim across a drainage ditch full of rushing water, and was swept into the aqueduct system. His friend, a 36 year old man, tried to rescue him and sustained minor injuries. Officials report that alcohol was possibly involved. According to officials, the ditch was not out of its banks at the time.

Flood, Bradley

When
September 21, 8:20 AM EST to 4:00 PM EST
Where
Bradley County, 1.74 mi N of South Cleveland to 0.98 mi N of Waterville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.155, -84.926

Several roads in and around Cleveland, extending northeast to near Fairview and then southeast to near Watersville, Tennessee had several inches of water covering them from mid morning until late afternoon. Most of the flooding was along highways 311 and 11.

Flood, McMinn

When
September 21, 8:20 AM EST to 6:40 PM EST
Where
McMinn County, 0.83 mi W of Athens to 0.84 mi NNW of Fairview
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.452, -84.615

Several roads were flooded from Athens to Englewood, then south to Etowah, Tennessee. The roads most affected by several inches of water over the roads were highways 30, 39 and 411 in McMinn county.

Flood, Polk

When
September 21, 8:20 AM EST to 7:00 PM EST
Where
Polk County, 0.69 mi S of Chanceytown to 0.9 mi WSW of Ducktown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.040, -84.402

Very heavy rainfall over several hours produced areal flooding from mid morning to mid evening from near Ducktown to near Isabella, Tennessee. A few roads in and around Ducktown to the Isabella, Tennessee area had several inches to nearly a foot of water over the road. The vast majority of the flooding was along highways 64/70/40 in Polk county.

Flood, Meigs

When
September 21, 8:30 AM EST to 5:00 PM EST
Where
Meigs County, 0.26 mi NE of Calico to 0.95 mi SSE of Decatur
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.523, -84.826

Very heavy rainfall over several hours produced areal flooding from mid morning to late afternoon mainly near Decatur, Tennessee. A few roads in and around Decatur, Tennessee had several inches to nearly a foot of water over the road. The vast majority of the flooding was along highways 30 and 58 in Meigs county.

Flood, Monroe

When
September 21, 8:30 AM EST to 7:00 PM EST
Where
Monroe County, 1.1 mi SW of Northpoint to 1.3 mi SE of Wood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.610, -84.495

Very heavy rainfall over several hours produced areal flooding from mid morning to mid evening from Sweetwater to Madisonville, Tennessee. A few roads in and around Sweetwater to Madisonville, Tennessee had several inches to nearly a foot of water over the road. The vast majority of the flooding was along highways 68 and 11 in Monroe county.

Flood, Rhea

When
September 21, 8:30 AM EST to 6:00 PM EST
Where
Rhea County, 0.67 mi NNW of Morgantown to 0.23 mi NE of Morgantown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.509, -85.023

Very heavy rainfall over several hours produced areal flooding from mid morning to late afternoon mainly near Dayton, Tennessee. A few roads in and around Dayton, Tennessee had several inches to nearly a foot of water over the road. The vast majority of the flooding was along highway 27 in Rhea county.

Flood, Bledsoe

When
September 21, 8:20 AM CST to 7:40 PM CST
Where
Bledsoe County, 0.87 mi NW of Pikeville to 0.49 mi ESE of Pikeville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.610, -85.209

Several roads in and around Pikeville, extending northeast to Cold Springs, Tennessee had several inches of water covering them through the afternoon and into the evening hours. Most of the flooding was along highway 127.

Flood, Marion

When
September 21, 8:20 AM CST to 5:00 PM CST
Where
Marion County, 0.5 mi ENE of Glover Hill to 1.65 mi SSE of Jasper
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.073, -85.642

Several roads in and around Jasper Tennessee had several inches of water covering them from mid morning until the late afternoon hours. Most of the flooding was along highways 64 and 28.

Flood, Sequatchie

When
September 21, 8:40 AM CST to 5:20 PM CST
Where
Sequatchie County, 2.05 mi SW of Dunlap to 0.59 mi S of Dunlap
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.357, -85.404

Very heavy rainfall over several hours produced areal flooding from mid morning to late afternoon in Dunlap, Tennessee. A few roads in and around Dunlap, Tennessee had several inches to nearly a foot of water over the road. The vast majority of the flooding was along highway 28 in Sequatchie county.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Hamilton2009-09-2046MaleIn WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196307, 198202, 198204, 198211, 198206, 198208, 198213, 198200, 198203, 198214.